Health Law Daily FDA restricts use of codeine and tramadol by children
News
Friday, April 21, 2017

FDA restricts use of codeine and tramadol by children

The FDA is restricting the use of codeine and tramadol in children because the medications can cause slowed or difficult breathing, particularly in children under 12. The FDA also recommended against the use of codeine and tramadol by breastfeeding mothers due to possible harm to their babies. As a result of these changes, the FDA is requiring labeling changes for prescription medications that contain these drugs.

Codeine is approved to treat cough and pain, and tramadol is approved to treat pain. According to a press release by Douglas Throckmorton, deputy director for regulatory programs, Center for Drug Evaluation and Research, some children who received codeine or tramadol have experienced life-threatening respiratory depression and death because they metabolize these medications quicker than usual, causing high levels of active drug in their bodies. This is a particular concern for children under 12, adolescents who are obese or have conditions that might increase the risk of respiratory problems, and nursing babies of mothers who are ultra-rapid metabolizers. A new set of questions and answers addresses the use of codeine and tramadol in breastfeeding women.

On April 20, 2017, the FDA released a Consumer Update and a Drug Safety Communication explaining that the agency is requiring changes to the labels of these drugs:

  1. a contraindication to the labels of codeine and tramadol alerting that codeine should not be used to treat pain or cough and tramadol should not be used to treat pain in children younger than 12;
  2. a new contraindication to the tramadol label warning against its use in children younger than 18 years to treat pain after surgery to remove the tonsils and/or adenoids;
  3. a new warning to the drug labels of codeine and tramadol to recommend against their use in adolescents between 12 and 18 years who are obese or have conditions such as obstructive sleep apnea or severe lung disease; and
  4. a strengthened warning to mothers that breastfeeding is not recommended when taking codeine or tramadol medicines due to the risk of serious adverse reactions in breastfed infants.

In 2013, the FDA added a boxed warning to the codeine drug label cautioning against prescribing codeine to children of any age to treat pain after surgery to remove tonsils or adenoids. In July 2015 and September 2015, it issued Drug Safety Communications warning of serious breathing problems in some children who took these medications. Experts, however, have expressed concern about the continued use of these drugs in children (see Children’s codeine prescriptions remain high despite warnings, April 21, 2014). For example, a September 2016 Pediatrics article noted the wide availability of codeine, despite concerns and potential hazards.

MainStory: TopStory NewsStory DrugNews FDCActNews DrugBiologicNews LabelingNews OTCNews PrescriptionDrugNews

Back to Top

Interested in submitting an article?

Submit your information to us today!

Learn More